Pennsylvania, 2003

Heavy Snow in Pennsylvania, February 6 to 7, 2003

February 6 to 7, 2003 · NWS CTP · 9 events in 9 counties and zones

A low pressure system developed along the central Gulf Coast Thursday afternoon, February 6th, and moved northeast to a position just east of the North Carolina coast by Friday morning, February 7th. A swath of light to moderate snow to the north of the low spread across central Pennsylvania during Thursday evening.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A low pressure system developed along the central Gulf Coast Thursday afternoon, February 6th, and moved northeast to a position just east of the North Carolina coast by Friday morning, February 7th. A swath of light to moderate snow to the north of the low spread across central Pennsylvania during Thursday evening. The snow continued through Friday morning, and ended around midday. Total snowfall accumulations by midday Friday ranged from 5 to 8 inches across most of the lower Susquehanna Valley. A period of moderate to locally heavy snow occurred around daybreak Friday through the mid-morning hours, adversely impacting the morning commute throughout south central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 6, 2:35 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Feb 6, 2:35 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EST THU FEB 6 2003

AS OF 19Z...THICKENING MID LEVEL DECK FROM WSW->ENE ACROSS THE CWA.
A FEW FLURRIES REPORTED IN HIGHER TERRAIN...OTRW JUST VIRGA. TEMPS
RANGE FROM LOWER 20S FAR NW...TO LOWER 30S LOWER SUSQ. KCCX
INDICATING VIRGA DOWN TO 2KFT AGL IN SPOTS...SO LIGHT SNOW SHOULD
QUICKLY DEVELOP WITHIN THE NEXT COUPLE OF HRS ACROSS CENTRAL/WESTERN
AREAS.

TNT...WL MAINTAIN CURRENT ADVISORY AS IS. ALTHOUGH 12Z ETA
INDICATING WETTER SCENARIO...HPC SUGGESTING LESS AGGRESSIVE 12Z GFS
THE WAY TO GO IN OVERALL FLATTER/PROGRESSIVE PATTERN. SEEMS VERY
REASONABLE...AND ALSO SINCE MEXICAN UPPER AIR OBS DID NOT GET INTO
THE 12Z ETA...BUT DID FOR THE GFS. GOOD JET DYNAMICS TO WORK
WITH...AND STRONGEST OMEGA OVERLAPPING EXCELLENT SNOW GROWTH
AREA...SO DENDRITIC GROWTH FOR MAX SNOWFALL ACCUM WL OCCUR.
HOWEVER...DEEPEST LOW LEVEL MOISTURE LOOKS TO HOLD OFF TO OUR SE.
BEST 850-700 FRONTOGENETICAL FORCING ALSO OCCURS ACROSS FAR SE
SECTIONS WITHIN A FEW HOURS OF 12Z. THINK 2 TO 4 INCHES A GOOD BET
FOR LOWER SUSQ...INCLUDING THE HARRISBURG AREA...MAYBE EVEN A LOCAL
5 INCH AMT FURTHER S. HOWEVER...AVERAGE SNOWFALL ACCUMS SHOULD
REMAIN 2 TO 4 INCHES. FOR CENTRAL AREAS...GENERALLY ALONG AND S/E OF
A KAOO-KUNV-KIPT LINE...EXPECT A GENERAL 1 TO 3 INCH SNOWFALL.
AGAIN...COULD BE A FEW LOCALLY HIGHER AMTS NEARING 4 INCHES...ESP
OVER HIGHER TERRAIN OF LAURELS. N/W OF THIS LINE...EXPECT GENERALLY
AROUND 1 INCH. SFC TROUGH SLIDING E ACROSS GREAT LAKES WL HELP
GENERATE ENOUGH LOW LEVEL CONVERGENCE TO GENERATE LIGHT SNOW PRETTY
FAR TO THE N AND W...BUT MOISTURE AVAILABLITY SOMEWHAT LIMITED. CUT
BACK FWC/MAV BLEND FOR MINS...AS TEMPS SHOULD DROP CLOSE TO WET
BULBS ONCE STEADIER SNOW DEVELOPS AROUND MIDNIGHT.

FRI...WL MAINTAIN CATEGORICAL POPS FOR CENTRAL/SE...AND HIGH CHC N
AND W. FIRST LEAD SHORTWAVE PASSES THROUGH MID MORNING WITH
STEADIEST SNOW...THEN SECOND VORT APPROACHES FROM SW FOR THE
MID-LATE AFTN. THIS SHOULD KEEP SNOW SHOWERS ACROSS MANY AREAS FOR
MUCH OF THE DAY...WITH PERHAPS UP TO AN ADDITIONAL INCH IN SOME
AREAS.

FRI NT...COLD 850 MB POOL SLIDE E ACROSS AREA. THIS SHOULD MAINTAIN
CLOUDS/SNOW SHOWERS FOR NW AREAS...FLURRIES CENTRAL. ALSO...SHOULD
HELP TO KEEP THE WIND FROM DROPPING OFF. WITH DEEP SNOWPACK IN
PLACE...AND VERY COLD AIR AROUND 3KFT...THINK SOME SUBZERO READINGS
WL OCCUR ACROSS THE NW...EVEN W/CLOUDS. CUT BACK ON FWC/MAV NUMBERS
ALL AREAS BASED ON RECENT STATS...MOST AGGRESSIVELY FOR NW. SHOULD
ADDITIONAL CLEARING OCCUR IN NW AREAS...EVEN COLDER READINGS COULD
RESULT.

SAT-SUN NT...SLIGHT WARMING IN LOW LEVELS AHEAD OF NEXT INCOMING
COLD FRONT. WSW WINDS ON SAT SHOULD ALLOW LOW CLOUDS TO DISSIPATE
OVER NW AND LAURELS BY AFTN. SHORTWAVE DOES PASS ACROSS CENTRAL
AREAS MIDDAY OR SO...BUT FOR NOW...THINK ENOUGH DRY AIR WL HINDER
ANY MEASURABLE SNOW (MAYBE SOME FLURRIES HOWEVER IN SOME AREAS).
MORE CLOUDS/SNOW SHOWERS BY LATE SAT NT/SUN WITH WEAKENING COLD
FRONT APPROACHING FROM NW.

MON AND BEYOND...SOME SOUTHERN STREAM ENERGY/MOISTURE MAY ENHANCE
PROSPECTS FOR SNOW SHOWERS MON...OTRW COLDER FOR TUES/WED...THEN
SLIGHT WARMING THU AND BEYOND. INCREASING INTERACTION BETWEEN
NORTHERN AND SOUTHERN STREAMS ENSURES AT LEAST SOME THREAT FOR
PRECIP AT TIMES THROUGH THE NEXT 10 DAYS.

.CTP...
PA...WINTER WEATHER ADVIS FOR THE LOWER SUSQ VALLEY AND ECENT MTNS
TONIGHT AND FRIDAY MORNING.

SPS FOR ALL OF CENTRAL PENN.

KL
Hazardous weather outlook, Feb 6, 5:52 AM EST, 15 hours 8 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-070400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
552 AM EST THU FEB 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A DEVELOPING STORM OVER TEXAS THIS MORNING WILL RACE NORTHEAST AND
REACH THE MID ATLANTIC COAST FRIDAY MORNING.

MODERATE TO HEAVY SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED
ACROSS PORTIONS OF SOUTHEASTERN PENNSYLVANIA...WITH A GENERAL 2 TO
4 INCHES FALLING FROM THE LAUREL HIGHLANDS...NORTHEAST ACROSS THE
MIDDLE SUSQUEHANNA VALLEY...TO THE POCONO REGION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ASIDE FROM PERIODS OF LIGHT SNOW LATE SUNDAY INTO MONDAY...THE
REMINDER OF THE UPCOMING 7 DAYS SHOULD BE DRY WITH BELOW...TO MUCH
BELOW NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ANY SNOWFALL AMOUNTS OF 3 INCHES OR MORE
FRIDAY MORNING...OR SNOWFALL RATES OF AN INCH OR MORE PER
HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS...INCLUDING ADDITIONAL WINTER STORM WARNINGS OR ADVISORIES.

LAMBERT

In the hours before

Special weather statement, Feb 6, 3:36 PM EST, 5 hours 24 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-070630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EST THU FEB 6 2003

...SEVERAL INCHES OF SNOW LIKELY ACROSS THE REGION TONIGHT AND
FRIDAY MORNING...

A WINTER STORM DEVELOPING OVER THE GULF COAST THIS EVENING...WILL
MOVE NORTHEAST OFF CAPE HATTERAS BY FRIDAY MORNING. THE STORM IS
THEN EXPECTED TO RAPIDLY INTENSIFY OFF THE MID ATLANTIC COAST AND
MOVE OUT TO SEA LATER IN THE DAY.

PERIODS OF LIGHT SNOW WILL OVERSPREAD THE AREA THIS EVENING...AND
CONTINUE OVERNIGHT. THE STEADIEST SNOW WILL LIKELY FALL AFTER
MIDNIGHT FROM ABOUT INTERSTATE 80 SOUTH TO THE MARYLAND BORDER. SNOW
IS THEN EXPECTED TO TAPER OFF TO SCATTERED SNOW SHOWERS AND FLURRIES
BY MID DAY FRIDAY.

ACCUMULATIONS BY DAYBREAK FRIDAY WILL LIKELY BE AN INCH OR 2 IN MANY
LOCATIONS. SOME LIGHT ACCUMULATING SNOW MAY LINGER INTO EARLY
FRIDAY...GIVING AVERAGE ACCUMULATIONS OF ABOUT 1 TO 3 INCHES ACROSS
THE AREA BEFORE THE STORM IS OVER.

THE TIMING OF THE SNOW MAKES IT LIKELY THAT THE MORNING COMMUTE WILL
BE AFFECTED...WITH SOME ROADS BEING SNOW COVERED AND SLIPPERY.
PERSONS NEEDING TO TRAVEL LATER TONIGHT AND EARLY FRIDAY SHOULD
PREPARE FOR DIFFICULT DRIVING CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LA CORTE/LIPTON/FITZGERALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Franklin

When
February 6, 9:00 PM EST to February 7, 12:00 PM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Heavy Snow, Adams

When
February 6, 9:00 PM EST to February 7, 12:00 PM EST
Where
Adams forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Heavy Snow, Cumberland

When
February 6, 9:00 PM EST to February 7, 12:00 PM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Heavy Snow, Dauphin

When
February 6, 9:00 PM EST to February 7, 12:00 PM EST
Where
Dauphin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Heavy Snow, Lancaster

When
February 6, 9:00 PM EST to February 7, 12:00 PM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Heavy Snow, Lebanon

When
February 6, 9:00 PM EST to February 7, 12:00 PM EST
Where
Lebanon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
February 6, 9:00 PM EST to February 7, 12:00 PM EST
Where
Perry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Heavy Snow, Schuylkill

When
February 6, 9:00 PM EST to February 7, 12:00 PM EST
Where
Schuylkill forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Heavy Snow, York

When
February 6, 9:00 PM EST to February 7, 12:00 PM EST
Where
York forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339517, 5339518, 5339519, 5339520, 5339521, 5339522, 5339523, 5339597, 5339598.